From Our 2012 Archives
FDA Adds More Warnings to Antidepressant's Label
Latest Depression News
WEDNESDAY, March 28 (HealthDay News) -- In a follow-up to a warning that high doses of the popular antidepressant Celexa can cause potentially fatal abnormal heart rhythms, the U.S. Food and Drug Administration has issued new dosing and use recommendations.
Last August, the FDA said doses of Celexa (citalopram hydrobromide) greater than 40 milligrams a day can cause changes in the electrical activity of the heart, which can lead to abnormal heart rhythms, including a potentially deadly arrhythmia known as Torsade de Pointes.
Patients at high risk include those with preexisting heart conditions (including congestive heart failure) and those prone to low levels of potassium and magnesium in the blood, the FDA said.
At the time, the drug label was revised to include the new dosage limit as well as information about the potential for abnormal heart electrical activity and rhythms.
The latest recommendations note that Celexa in any dose should not be given to patients with certain conditions due to the risk of suffering these heart problems. However, it may be important for some patients to take Celexa, so the label has been changed to describe the particular cautions required when giving the drug to these patients.
Here are the latest FDA recommendations:
Celexa belongs to a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), which also include widely used medications such as Paxil, Prozac and Zoloft.
-- Robert Preidt
Copyright © 2012 HealthDay. All rights reserved.
SOURCE: U.S. Food and Drug Administration, news release, March 28, 2012
Get the latest health and medical information delivered direct to your inbox FREE!